Alert archive / North Dakota / Tornado Warnings in 2006

Tornado Warning 19, NWS Bismarck, ND

August 20, 2006Logan County, North Dakota

NWS Bismarck, ND issued this tornado warning at Aug 20, 2006, 4:42 PM CDT for Logan County, North Dakota. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2006, 4:42 PM CDT (21:42 UTC)
Expired
Aug 20, 2006, 5:03 PM CDT
In force
21 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Logan County, ND

The radar

The Bismarck radar (KBIS), 128 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.7 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2006-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2006-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1164 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KBIS 202142
TORBIS
NDC047-202230-
/O.NEW.KBIS.TO.W.0019.060820T2142Z-060820T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
442 PM CDT SUN AUG 20 2006

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN LOGAN COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 530 PM CDT

* AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR GACKLE...OR
  ABOUT 33 MILES SOUTHWEST OF JAMESTOWN...MOVING EAST AT 40 MPH.

* THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
  INDICATED COUNTY.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4663 9905 4645 9905 4645 9907 4646 9909
      4646 9927 4663 9926

$$

JC
2 follow-up statements
000 
WWUS53 KBIS 202154
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
454 PM CDT SUN AUG 20 2006

NDC047-202230-
/O.CON.KBIS.TO.W.0019.000000T0000Z-060820T2230Z/
LOGAN ND-
454 PM CDT SUN AUG 20 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR
NORTHEASTERN LOGAN COUNTY...

AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED OVER EAST CENTRAL LOGAN
COUNTY...OR ABOUT 33 MILES SOUTHWEST OF JAMESTOWN...MOVING EAST AT 20
MPH.

THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
INDICATED COUNTY.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND STAY AWAY FROM WINDOWS.

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS 
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY 
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU 
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE 
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SUNDAY EVENING FOR SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4663 9905 4645 9905 4645 9907 4646 9909
      4647 9918 4662 9916

$$

JC
000 
WWUS53 KBIS 202203
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
502 PM CDT SUN AUG 20 2006

NDC047-202212-
/O.CAN.KBIS.TO.W.0019.000000T0000Z-060820T2230Z/
LOGAN ND-
502 PM CDT SUN AUG 20 2006

...THE TORNADO WARNING FOR NORTHEASTERN LOGAN COUNTY IS CANCELLED...

THE TORNADIC THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A
SIGNIFICANT THREAT.

A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SUNDAY EVENING FOR SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4663 9905 4645 9905 4645 9907 4646 9909
      4647 9918 4662 9916

$$

JC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Aug 20, 2:20 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 20, 2:20 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
220 PM CDT SUN AUG 20 2006

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...
PROBLEMS TODAY STRENGTH OF CONVECTION ALONG COLD FRONT EXTENDING
EARLY THIS AFTERNOON FROM NEAR KMOT SOUTHWEST TO KHEI.

GFS CONTINUES TO FLIP SO WILL USE BLEND OF MODELS BUT FOLLOW TIMING
CLOSEST TO NAM. FRONT PUSHES SOUTH THIS AFTERNOON TO A KDVL TO KBIS
LINE AT 00Z. ELEVATED CONVECTION AHEAD OF TROUGH HAS ALMOST REACHED
SEVERE LEVELS TWICE THIS AFTERNOON SO ANY SURFACE BASED CONVECTION
WILL LIKELY PRODUCE SEVERE CRITERIA.

COLD FRONT EXITS CWA BY 06Z WITH HIGH PRESSURE NOSING SOUTH FROM
CANADA OVERNIGHT. LOWS NORTHWEST COOLEST WITH LEAST AMOUNT OF CLOUD
COVER...LOWER HEIGHTS AND TDS.

SHORT WAVE RIDGING OVER NORTHERN PLAINS MOST OF MONDAY AND TUESDAY
WITH NEXT SYSTEM APPROACHING FROM WEST ON WEDNESDAY. PRELIMINARY
INDICATIONS ARE POSSIBLE SEVERE OUTBREAK AGAIN WEDNESDAY AFTERNOON
AND EVENING WITH LINGERING POPS UNTIL THURSDAY MORNING.

TEMPERATURES WARMEST ON TUESDAY UNDER RIDGE WITH RETURN FLOW
DEVELOPING AHEAD OF LEE TROUGH IN CENTRAL MONTANA.

.LONG TERM...THURSDAY THROUGH SUNDAY NIGHT...
NO MAJOR CHANGES MADE TO EXTENDED...ONLY TWEAKED WINDS...TEMPS...AND
DEWPOINTS.

12Z GFS PRETTY SIMILAR TO PREVIOUS RUNS AND OTHER MODELS UP TO
FRIDAY. THEN...ENTERS A COMPLETELY DIFFERENT SOLUTION COMPARED TO
OTHER RUNS. IT SEEMS THAT THE GFS IS HAVING DIFFICULTY HANDLING
PACIFIC TROUGH WHEN CROSSING THE ROCKIES. HAVE DISMISSED THIS RUN
AND HAVE TRENDED TOWARD PREVIOUS GFS AND MEAN GFS ENSEMBLE
RUNS...WHICH LINES UP CLOSE TO ECMWF AND CANADIAN SOLUTIONS. THIS
WOULD RETAIN WEATHER SYSTEM FOR FRIDAY...WHICH 12Z GFS THROWS OUT.
NATIONAL CENTERS ARE ALSO AGREEING WITH THIS SURMISE.

SO...IN GOING WITH PREVIOUS FORECASTS. LOOKS LIKE THURSDAY INTO
SATURDAY MORNING WILL SEE ACTIVE WEATHER PATTERN WITH GOOD MID LEVEL
TROUGH MOVING THROUGH THE REGION. THIS WILL BRING A FAIRLY DECENT
CHANCE OF RAIN IN THAT PERIOD.

TEMPS LOOK TO BE SEASONAL THROUGH EXTENDED...EXCEPT FOR
FRIDAY...WHICH WILL BE COOL WITH PRECIP IN THE AREA. UPPER LEVEL
RIDGE WILL BEGIN TO BUILD BACK INTO THE REGION SOMETIME LATE NEXT
WEEKEND.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

HW/JC
Hazardous weather outlook, Aug 20, 4:49 AM CDT, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
449 AM CDT SUN AUG 20 2006

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-211000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
449 AM CDT SUN AUG 20 2006 /349 AM MDT SUN AUG 20 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEST AND CENTRAL THIS
AFTERNOON...THEN MORE SOUTH CENTRAL AND SOUTHEAST TONIGHT. SOME OF
THE STORMS THAT DEVELOP MAY REACH SEVERE THRESHOLDS WITH GUSTY
WINDS...ISOLATED DRY LIGHTNING...AND HAIL BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT THROUGH THURSDAY
NIGHT. SOME THUNDERSTORMS WILL MOST LIKELY BE SEVERE DURING THIS
TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NH

In the hours before

Local storm report, Aug 20, 1:41 PM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
141 PM CDT SUN AUG 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             9 NE KNOX               48.45N 99.56W
08/20/2006  E0.50 INCH       PIERCE             ND   TRAINED SPOTTER

            HAIL 1/4 TO 1/2 INCH. HEAVY RAIN AND GUSTY WIND TO 40 MPH

&&

LLP
Local storm report, Aug 20, 4:37 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
437 PM CDT SUN AUG 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     HAIL             STREETER                46.66N 99.36W
08/20/2006  E1.00 INCH       STUTSMAN           ND   TRAINED SPOTTER

&&

LLP

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 10:00 AM CDTSevere Thunderstorm WarningBISEmmons60 min
Aug 20, 12:57 PM CDTSevere Thunderstorm WarningBISPierce30 min
Aug 20, 3:39 PM CDTSevere Thunderstorm WarningBISKidder, Stutsman66 min
Aug 20, 4:24 PM CDTSevere Thunderstorm WarningBISLogan66 min
Aug 20, 4:51 PM CDTSevere Thunderstorm WarningBISLaMoure54 min
Aug 20, 5:13 PM CDTTornado WarningBISLaMoure32 min
Aug 20, 5:18 PM CDTSevere Thunderstorm WarningBISDickey57 min
Aug 20, 5:39 PM CDTTornado WarningBISDickey36 min
Aug 20, 5:44 PM CDTSevere Thunderstorm WarningBISLaMoure36 min
Aug 20, 6:10 PM CDTSevere Thunderstorm WarningBISMcIntosh65 min
Aug 20, 6:16 PM CDTSevere Thunderstorm WarningBISDickey59 min
Aug 20, 6:29 PM CDTTornado WarningBISDickey31 min
Aug 20, 6:40 PM CDTSevere Thunderstorm WarningBISLaMoure38 min

Nearby

Tornado Warnings in North Dakota, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.